Suddenly the Man You Once Were is not the Man You Are Now
One Midlife Bachelor’s Experience …
<<< previous page ...................... next page >>>
My Family Doctor’s Input
First of all – he said there is a distinction between loss of libido versus simply not being able to become erect. “Loss of libido” refers to the lack of one’s desire to have sex. “Not being able to become erect” means that you still WANT to have sex, but your part doesn’t cooperate. The distinction between these two potential issues is huge – and basically determines what happens next in terms of possible treatments. In my particular case, at the time I thought that my own answer to this question was BOTH … I have no desire to have sex, and I don’t become erect. I learned later that this initial answer I gave was not quite correct. Here is what my family doctor said could be causing my condition:
- Hormones – the production of testosterone decreases as we get older
- Current medication I was taking
- Alcohol consumption
- Something psychological
- Boredom with my current girlfriend
- Some other medical condition
- Some combination of 1) through 6)
I’ll go over each of what he said above in the detail that he gave me at that time.
Hormones – the family doctor told me that as men get older, our body’s production of testosterone often decreases. Many other things change, too – but the obvious effect of diminishing testosterone production is lessening libido … a decreased desire to have sex. The family doctor gave me the paperwork for a blood test for hormones. He told me I’ll need to come back in a few weeks when the results are in.
Current medication I was taking – this can be critically important because many drugs either alone, or in combination can directly affect one’s libido and/or the ability of the body to achieve an erection. I had given the doctor a list of every possible pill I had been taking regularly or intermittently over the past six months. On my particular list – it did not appear to him that I was taking anything frequently enough to cause my condition. He said some possible medication-related causes or aggravating factors might include the Sudafed that I often take in the mornings. [Sudafed is a decongestant, but it may raise one’s blood pressure with regular dosing.] Sometimes I take some anti-anxiety medication – maybe twice a month … and he said that those can definitely diminish one’s libido. He said, however, that it did not appear that I took those often enough for them to be contributing to my problem. None of the other allergy-related medications looked like they would have an impact on me, according to him.
Alcohol consumption – this was somewhat of a surprise because some of the best sex I have had in my life occurred while drinking moderate amounts … like five or six drinks. The doctor asked me how much I drink each week – and at that time, I was going out with my friends maybe once each week … and having maybe five beers with them. The rest of the week, I drank maybe the equivalent total of maybe another six beers … so my guess was 12 drinks per week, maybe averaging out to one or two each day. I had never considered myself an excessive drinker before – but when I computed out the “average of one or two each day”, it did seem like a lot of alcohol. The family doctor, of course, told me this was too much – but what else would I have expected him to say? [“Sir, you are obviously not drinking enough.” Right!] Alcohol consumption can apparently have sexual side affects. How much alcohol actually causes sexual side affects is an open question in my mind. For me – I don’t think I drink enough for it to make a difference. But then again, since all of this came about – I have not quit drinking for any extended period of time. I suppose if you drink a ton all the time, alcohol would be easy to identify as a likely source of sexual problems.
Something psychological – since my problem started when my father went into the hospital, I was reasonably sure that something in my head was causing my loss of libido. My family doctor agreed, and said that often problems like this can heel themselves over time as I learn to cope with the grief. He did suggest that it would be a very good idea for me to see a psychologist or psychiatrist, and discuss it. Since I already had a psychiatrist that I visit periodically for the anti-anxiety medication, I agreed to discuss it with him on my next visit. [I’ll go into what the psychiatrist said shortly.]
Boredom with my current girlfriend. My family doctor asked me a great question, “Are you sure you are not just bored with your girlfriend?” My answer was basically, “Hell yes, I’m bored with her – but she is a great woman who I love, and I would be nuts to dump her.” There are definitely different phases that relationships go through, and after the initial phase where everything is new and exciting, things do taper off in terms of the overall level of excitement toward one another. This is true for everyone – but not everyone recognizes it. At the point in my life when I was in that family doctor’s office, I let him know that boredom might be somewhat of an issue – but I didn’t think it was THE issue.
Some other medical condition. This did not apply to me – but it might apply to you. He mentioned diabetes and high blood pressure being fairly common causes of E.D. … but he did not elaborate because I had no other such medical conditions.
Some combination of the previous six potential causes mentioned. My family doctor said that the truth is that my problem is likely a function of all or most of what we just discussed – but that one or possibly two of them are what took me over the edge. He said the medical issues (like hormone levels or medication conflicts) are fairly easy to spot, and treat – but the others require me to be more proactive about finding the solution that works best for me.
At this point, I was done with the visit to my family doctor. I had a blood test to take, and a follow-up appointment in two weeks. When I came back two weeks later, I went through the same embarrassing routine with the front desk nurse, and also the nurse who brought me into the examination room … although it was somehow a little less traumatic for me than it was the first time. When my family doctor came in – he looked over my hormone levels, and said they were still in the “normal range”, but on the low side. So at this point, he referred me to a urologist, and he also gave me a prescription for Viagra®. He said the Viagra® would help me out – and give me the same effect as the shot in the penis that I received at the “quick cure” clinic – but obviously a pill is a lot easier to administer! “Okay,” I thought to myself, “I’m now one of those guys who needs a pill in order to become erect.” Great.
Next >>> The Urologist's Input
Privacy | Terms of Service
© 2007 - 2017, midlifebachelor.com, All rights Reserved.